Alert archive / Florida / Gale Watches in 2017

Gale Watch 2, NWS Melbourne, FL

January 21, 2017

NWS Melbourne, FL issued this gale watch at Jan 21, 2017, 3:05 PM EST. It took effect at Jan 22, 2017, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 21, 2017, 3:05 PM EST (20:05 UTC)
In effect from
Jan 22, 2017, 4:00 PM EST
Expired
Jan 22, 2017, 4:10 AM EST
In force
Issued by
NWS Melbourne, FL

The text

As transmitted.

445 
WHUS72 KMLB 212005
MWWMLB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EST SAT JAN 21 2017

AMZ570-572-575-222100-
/O.EXT.KMLB.SC.Y.0002.170122T0900Z-170122T2100Z/
/O.NEW.KMLB.GL.A.0002.170122T2100Z-170124T0400Z/
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-
305 PM EST SAT JAN 21 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 AM TO 4 PM EST
SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING. 

* WINDS...SOUTH TO SOUTHWEST 20 KNOTS EARLY SUNDAY WILL INCREASE
  25 TO 35 KNOTS SUNDAY NIGHT AND MONDAY FROM THE WEST. FREQUEST
  GUSTS TO GALE FORCE SUNDAY NIGHT.

* WAVES/SEAS...BUILDING TO 10 TO 11 FEET OFFSHORE SUNDAY NIGHT
  THROUGH MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

AMZ550-552-555-222100-
/O.CON.KMLB.SC.Y.0002.170122T0900Z-170124T1400Z/
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-
305 PM EST SAT JAN 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM SUNDAY TO
9 AM EST TUESDAY...

* WINDS...SOUTH TO SOUTHWEST 20 KNOTS EARLY SUNDAY WILL INCREASE
  TO NEAR 25 KNOTS SUNDAY NIGHT AND MONDAY FROM THE WEST. GUSTS TO
  30 TO 35 KNOTS POSSIBLE.

* WAVES/SEAS...SEAS BUILDING TO 6 TO 8 FEET AROUND 20 MILES
  OFFSHORE. SUNDAY NIGHT THROUGH MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ULRICH
1 follow-up statement
890 
WHUS72 KMLB 220910
MWWMLB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
410 AM EST SUN JAN 22 2017

AMZ570-572-575-222100-
/O.CON.KMLB.SC.Y.0002.000000T0000Z-170122T2100Z/
/O.UPG.KMLB.GL.A.0002.170122T2100Z-170124T0400Z/
/O.NEW.KMLB.GL.W.0002.170122T2100Z-170124T0400Z/
/O.NEW.KMLB.SC.Y.0003.170124T0400Z-170124T1400Z/
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-
410 AM EST SUN JAN 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM MONDAY TO 9 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
EST MONDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT FROM 11 PM MONDAY TO 9 AM EST
TUESDAY.  

* WINDS...SOUTH TO SOUTHWEST 20 TO 25 KNOTS TODAY WILL INCREASE
  25 TO 35 KNOTS TONIGHT AND MONDAY FROM THE WEST.

* WAVES/SEAS...BUILDING TO 10 TO 11 FEET OFFSHORE TONIGHT THROUGH
  MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

AMZ550-552-555-222100-
/O.EXT.KMLB.SC.Y.0002.000000T0000Z-170122T2100Z/
/O.NEW.KMLB.GL.W.0002.170122T2100Z-170124T0400Z/
/O.NEW.KMLB.SC.Y.0003.170124T0400Z-170124T1400Z/
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-
410 AM EST SUN JAN 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM EST
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM MONDAY TO 9 AM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM
EST MONDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT FROM 11 PM MONDAY TO 9 AM EST
TUESDAY. 

* WINDS...SOUTH TO SOUTHWEST 20 KNOTS TODAY WILL INCREASE TO NEAR
  25 KNOTS TONIGHT AND MONDAY FROM THE WEST. FREQUENT GUSTS TO
  GALE FORCE EXPECTED.

* WAVES/SEAS...SEAS BUILDING TO 6 TO 8 FEET AROUND 20 MILES
  OFFSHORE TONIGHT THROUGH MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this gale watch went out at Jan 21, 2:53 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 21, 2:53 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
253 PM EST Sat Jan 21 2017

...Threat for Severe Storms Sunday Afternoon into Sunday Night...
...Boating Conditions will Begin to Deteriorate Tonight and Become
Very Hazardous Sunday Afternoon through Monday...

.DISCUSSION...
Rest of Today/Tonight...Increasing southerly flow out ahead of a
developing area of low pressure near the Arklatex will continue to
transport mild and slightly more moist air over the forecast area
tonight. Meanwhile, an energetic mid/upper shortwave will push
toward the Carolinas, taking most of its forcing along with it.
Despite widespread showers and storms across the Panhandle and
north Florida, forecast for our area will remain dry through much
of the night. Higher moisture will begin to move in across
northern sections from the Gulf late tonight. While deep
convection (thunder) is not expected before sunrise, isolated
showers may affect Lake and Volusia counties toward morning.
Increasing winds above the surface will prohibit fog formation.
Lows temps will moderate a few more degrees holding in the mid
60s.

Sunday...Focus will remain on the higher than usual threat of
significant "dry-season" severe weather impacts to east central
Florida. Amplication of a mid/level shortwave trough ejecting
from the Rockies will induce an area of low pressure over north
TX/OK tonight. This system will steadily intensify as it
traverses the south during the day on Sunday. Confidence continues
to increase that an organized and potentially powerful squall
line will develop over the eastern Gulf of Mexico in the
afternoon, moving rapidly east between 40 to 50 mph and impacting
central Florida late Sunday afternoon and into the evening.

Given the fast forward motion of the squall line, strong winds
between 40 and 50 mph will likely accompany the leading edge of
the convection. "Bowing" segments embedded within the line will be
capable of producing damaging wind gusts in excess of 60 mph.
Isolated, brief tornadoes and hail up to 1" in diameter will also
be possible. While we continue to focus on the afternoon and
evening hours for highest impact, some uncertainty in exact timing
remains, with some mesoscale modeling indicating the squall line
may not reach Lake/Volusia County until late in the afternoon. The
band of convection is expected to move rapidly across the forecast
area and push offshore the Treasure Coast around or just after
midnight.

Given the deepening moisture and increasing low/mid level south
flow, will need to watch the evolution of any convection that
manages to develop out ahead of the main squall line. There is the
potential for isolated supercell development which would bring a
higher threat for locally damaging winds and tornadoes; however,
confidence in this solution remains low.

Windy southwest flow will allow temps to soar into the low to mid
80s in the afternoon. Surface heating looks more substantial
across the south where record highs may be in jeopardy (see
climate section below).

No substantial changes to forecast reasoning for the mid/extended
range based on 12z guidance. Previous discussion follows...

Monday-Tuesday...Axis of low aloft will shift east of the state by
Monday afternoon and may generate areas of light rain and isolated
showers during the morning hours. Otherwise cooler and drier air
will build into the area ending rain chances and producing
temperatures closer to normal into early next week. Highs will range
from the upper 60s to low 70s over much of the area each afternoon,
with lows falling as low as the mid to upper 40s. Windy conditions
will occur Monday behind the front, with sustained westerly winds
increasing to around 20-25 mph with higher gusts. Wind speeds will
then decrease into Tuesday ahead of an approaching area of high
pressure from the west.

Wednesday-Saturday...High pressure shifts east of the area into mid
week, with flow becoming S/SW and temperatures warming into the mid
to upper 70s Wed/Thu afternoons. A cold front is then forecast to
move southward through the region into Thursday night, bringing with
it only a slight chance for showers and ushering in cooler than
normal temperatures Friday into Saturday.

&&

.AVIATION...
VFR conditions anticipated through early Sunday morning in
increasing south flow. Some MVFR cigs may develop after 06Z tonight
but the primary concern will be increasing wind fields above the
surface which will likely produce non-convective wind shear at
MCO/SFB/LEE/DAB. South winds will pick up shortly after sunrise,
becoming quite gusty into the afternoon. Rain/storm chances will
increase substantially from west to east on Sunday, but generally after
18Z.

&&

.MARINE...
Rest of Today/Tonight...The S/SW pressure gradient will continue
to tighten as high pressure pushes east and away from the area,
increasing to 15-20 knots this evening especially in the Gulf
Stream. The gradient will continue to tighten overnight with 20
knots developing over the offshore waters late tonight and spread
over most of the waters early Sunday. So have raised a Small Craft
Advisory for all the waters starting at 4am Sunday.

Sunday-Monday...Hazardous boating conditions Sunday are expected
to become very hazardous Sunday night. S/SW winds up to 20-25
knots Sunday will exist across the waters ahead of an approaching
cold front and pre-frontal squall line that is currently forecast
to push offshore from late afternoon through evening time frame.
Winds will veer to the west and continue to increase into Sunday
night. A Gale Watch has been hoisted for the offshore waters where
frequent gusts to gale force are expected beginning late Sunday.

Monday...Westerly winds will remain strong behind the front to 20-25
knots nearshore and 25 to 30 knots offshore with frequent gusts to
gale force offshore. Seas will build to 4 to 7 ft near shore and up
to 10-11 feet well offshore.

Mon Night-Tuesday...Winds/Seas will remain very hazardous into
Monday night before decreasing from the NW by Tue afternoon. Higher
seas will linger offshore into the day on Tuesday with seas up to 7
to 9 feet offshore in the gulf stream in the afternoon.

Tue Night-Thu...High pressure across south Florida Tuesday night
will transition east into the Atlantic on Wed with winds returning
to the south/southwest. Winds/seas will should be fine for boating
Wed into Thu morning before another cold front passes through the
waters Thu night and elevates winds/seas into late week.

&&

.CLIMATE...
Record highs for Sunday, January 22, 2017.

DAB 22-Jan 83 1937
MCO 22-Jan 87 1929
MLB 22-Jan 86 2007
VRB 22-Jan 86 2007

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  66  82  61  69 /  20  80  80  20
MCO  66  82  64  71 /  10  80  80  20
MLB  67  84  65  74 /  10  60  80  20
VRB  66  84  66  74 /  10  50  80  20
LEE  66  81  63  69 /  20  90  70  20
SFB  66  82  63  69 /  10  80  80  20
ORL  66  82  63  71 /  10  80  80  20
FPR  65  85  66  74 /  10  40  80  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM Sunday to 9 AM EST Tuesday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Gale Watch from Sunday afternoon through Monday evening for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 4 AM to 4 PM EST Sunday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

&&

Ulrich/Volkmer
Hazardous weather outlook, Jan 21, 5:56 AM EST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
556 AM EST SAT JAN 21 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
556 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
A LONG PERIOD NORTHEAST SWELL WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

.WIND AND SEA IMPACT...
BOATING CONDITIONS WILL BEGIN TO DETERIORATE THIS EVENING OVER THE
GULF STREAM AS SOUTH TO SOUTHWEST WINDS INCREASE 15 TO 20 KNOTS.
THEN WIND SPEEDS SHOULD INCREASE NEAR 20 KNOTS AND EXPAND ACROSS
MOST OF THE WATERS LATE TONIGHT AND EARLY SUNDAY. A SMALL CRAFT
ADVISORY WILL GO INTO EFFECT BEFORE SUNRISE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
CONDITIONS APPEAR FAVORABLE FOR A SQUALL LINE TO DEVELOP AHEAD OF
A STRONG COLD FRONT ON SUNDAY MORNING EXTENDING FROM THE FLORIDA
PANHANDLE SOUTHWEST INTO THE GULF OF MEXICO. VERY STRONG WIND
FIELDS WILL COMBINE WITH INSTABILITY AND SHEAR TO PRODUCE A THREAT
OF DAMAGING WINDS AND HAIL ASSOCIATED WITH THE SQUALL LINE AS IT
CROSSES CENTRAL FLORIDA SUNDAY AFTERNOON AND SUNDAY NIGHT.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE PRIMARILY IN ANY STORMS
THAT DEVELOP AHEAD OF THE SQUALL LINE. WIDESPREAD RAINFALL AMOUNTS
AROUND ONE HALF INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS UP
TO 2 INCHES POSSIBLE.

VERY HAZARDOUS BOATING CONDITIONS WILL DEVELOP SUNDAY AFTERNOON
AND SUNDAY NIGHT AS STRONG SOUTHWEST WINDS INCREASE 20 TO 30
KNOTS WITH FREQUENT GUSTS TO GALE FORCE. STRONG WEST WINDS BEHIND
THE FRONT MONDAY AND MONDAY NIGHT WILL KEEP BOATING CONDITIONS
HAZARDOUS. SEAS WILL PEAK NEAR 10 FEET WELL OFFSHORE SUNDAY NIGHT
THROUGH MONDAY NIGHT.

STAY TUNED TO LOCAL MEDIA OUTLETS AND NOAA WEATHER RADIO FOR
FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. NOW WOULD
BE A GOOD TIME TO CHECK THAT YOUR NOAA WEATHER RADIO IS IN GOOD
WORKING ORDER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 4:35 AM ESTSmall Craft AdvisoryMLB35 hr

Nearby

Gale Watches in Florida, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.